Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS Midland/Odessa, TX

June 27, 2022Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 27, 2022, 6:31 PM CDT for Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2022, 6:31 PM CDT (23:31 UTC)
Expired
Jun 27, 2022, 9:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 68 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WGUS54 KMAF 272331
FFWMAF
TXC461-280230-
/O.NEW.KMAF.FF.W.0011.220627T2331Z-220628T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
631 PM CDT Mon Jun 27 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  East Central Upton County in western Texas...

* Until 930 PM CDT.

* At 631 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen with locally higher amounts possible. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of East Central Upton County

Flooding may be occurring near the intersection of State Highway 349 
and Ranch Road 1555.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3140 10199 3144 10198 3143 10184 3127 10187
      3128 10201

FLASH FLOOD...RADAR INDICATED

$$

JP
1 follow-up statement
498 
WGUS74 KMAF 280117
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
817 PM CDT Mon Jun 27 2022

TXC461-280230-
/O.CON.KMAF.FF.W.0011.000000T0000Z-220628T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upton TX-
817 PM CDT Mon Jun 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR EAST CENTRAL UPTON COUNTY...

At 817 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of East Central Upton County

Flooding may be occurring near the intersection of State Highway 349 
and Ranch Road 1555.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3140 10199 3144 10198 3143 10184 3127 10187
      3128 10201

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:38 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 27, 1:38 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
138 PM CDT Mon Jun 27 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1256 PM CDT Mon Jun 27 2022

Remains of frontal boundary located across the Lower Trans Pecos
with scattered showers and storms developing on it. Added mention
of afternoon storms at FST. Otherwise VFR with an E to NE wind at
all TAF sites.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 117 PM CDT Mon Jun 27 2022

Upper ridge has 2 centers today... TX and NV.  The ridge over TX
will weaken Tuesday as ridge grows over the Western US.

A cold front moved into the region yesterday resulting in noticeably
cooler temperatures today.  Even post frontal with an E wind
guidance unusually cool for late June in the low to mid 80s... went
slightly over. Lows in the 60s.

Some locations did get good rain yesterday especially SE NM. Caprock
was the winner with 2.0 inch of rain reported.  Chance of additional
storms this afternoon and evening.  Will have orographic lift with
an E wind and will also have boundary across the Srn CWA to act as a
focus for storm development.  Locally heavy rain will be possible
with MAF 12z PW over 1.2 inches and slow moving storms. Rain chance
higher areawide on Tuesday with best chance over Davis Mtns into the
Marfa Plateau and Northern Big Bend region.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 117 PM CDT Mon Jun 27 2022

An upper ridge will be situated over the Four Corners on Wednesday,
primed to slowly shift eastward for the later half of the week. This
means thickness will be increasing each day for West Texas and
Southeast New Mexico and temperatures should rebound to near normal
as a result for Thursday and beyond. An inverted trough will be
pushing its way into the region Tuesday and Wednesday, and this may
help prevent temperatures from reaching the triple digits through
the weekend. Thanks to upslope flow in this pattern, we'll have a
decent shot at some thunderstorms each afternoon, with the greatest
chances across the western half of the CWA and higher terrain.
Still, given the uncertainty with this set up and the potential for
drier air moving into the region, have only maintained minimal POPs
through parts of the Permian Basin and lower Trans Pecos through the
long term period. Any storms that develop will be capable of
frequent lightning, gusty winds, and heavy rainfall which may
result in localized flooding. By the beginning of next week, an
upper trough off the coast of CA/OR should push the thermal ridge
over the region, and we look to return to triple digits.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  86  67  92 /  10  30  10  10
Carlsbad                 66  86  62  89 /  30  40  30  30
Dryden                   72  94  69  94 /  30  40  20  20
Fort Stockton            67  88  65  91 /  30  40  30  30
Guadalupe Pass           63  78  60  82 /  20  40  30  40
Hobbs                    64  83  62  87 /  30  40  30  20
Marfa                    58  83  55  84 /  30  60  40  50
Midland Intl Airport     68  86  66  90 /  10  40  20  10
Odessa                   69  86  67  89 /  20  40  20  10
Wink                     68  89  65  91 /  20  40  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....88
AVIATION...72
Hazardous weather outlook, Jun 27, 1:15 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
115 PM CDT Mon Jun 27 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
115 PM CDT Mon Jun 27 2022 /1215 PM MDT Mon Jun 27 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening, mainly over
the Pecos River Valley. Any storms that do develop will be
accompanied by frequent lightning, gusty winds, and heavy rainfall,
which may result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 27, 3:47 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
347 PM CDT Mon Jun 27 2022

TXZ272-276-281-272115-
Van Horn and Highway 54 Corridor TX-Presidio Valley TX-
Marfa Plateau TX-
347 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of west central Jeff
Davis and southwestern Culberson Counties through 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Green River, or 15 miles south of Van Horn, moving
west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lobo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3083 10492 3084 10491 3090 10491 3091 10490
      3092 10475 3074 10470 3067 10492
TIME...MOT...LOC 2047Z 076DEG 12KT 3082 10481

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 27, 4:16 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
416 PM CDT Mon Jun 27 2022

TXZ082-272200-
Terrell TX-
416 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of northeastern Terrell
County through 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Terrell County Gas Plant, or 17 miles south of
Sheffield, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 10169 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3037 10170
      3046 10205 3065 10193 3050 10168
TIME...MOT...LOC 2116Z 119DEG 13KT 3045 10174

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 27, 5:10 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
510 PM CDT Mon Jun 27 2022

TXZ082-272300-
Terrell TX-
510 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of east central Terrell
County through 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Terrell County Gas Plant, or 26 miles northeast of
Dryden, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 10176 3025 10176 3030 10200 3043 10189
      3032 10174 3030 10174
TIME...MOT...LOC 2210Z 121DEG 13KT 3028 10176

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 27, 5:59 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM CDT Mon Jun 27 2022

TXZ075-274-272345-
Pecos TX-Reeves County Plains TX-
559 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of northwestern Pecos
and east central Reeves Counties through 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Grandfalls, or 19 miles northwest of Fort
Stockton, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coyanosa and B F Goodrich Testing Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3113 10297 3108 10306 3126 10329 3136 10307
TIME...MOT...LOC 2259Z 147DEG 10KT 3113 10305

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 27, 6:04 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
604 PM CDT Mon Jun 27 2022

TXZ069-272345-
Upton TX-
604 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of east central Upton
County through 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rankin, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Upton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3138 10186 3128 10190 3126 10207 3146 10200
TIME...MOT...LOC 2303Z 104DEG 5KT 3133 10194

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 27, 6:19 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
619 PM CDT Mon Jun 27 2022

TXZ070-280000-
Reagan TX-
619 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of central Reagan
County through 700 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reagan County Airport, or near Big Lake, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Lake, Reagan County Airport and Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3114 10130 3118 10153 3140 10173 3147 10130
TIME...MOT...LOC 2319Z 158DEG 13KT 3123 10149

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:24 PM CDTSpecial Weather StatementMAFHoward51 min
Jun 26, 7:31 PM CDTSpecial Weather StatementMAFHoward44 min
Jun 26, 8:14 PM CDTSpecial Weather StatementMAFMartin46 min
Jun 26, 9:12 PM CDTSpecial Weather StatementMAFMitchell48 min
Jun 26, 10:14 PM CDTSpecial Weather StatementMAFBorden46 min
Jun 27, 1:35 PM CDTSpecial Weather StatementMAFPecos55 min
Jun 27, 2:09 PM CDTAreal Flood AdvisoryMAFPecos111 min
Jun 27, 3:04 PM CDTSpecial Weather StatementMAFPecos56 min
Jun 27, 3:47 PM CDTSpecial Weather StatementMAF28 min
Jun 27, 4:16 PM CDTSpecial Weather StatementMAFTerrell44 min
Jun 27, 5:10 PM CDTSpecial Weather StatementMAFTerrell50 min
Jun 27, 5:59 PM CDTSpecial Weather StatementMAFWard46 min
Jun 27, 6:04 PM CDTSpecial Weather StatementMAFUpton41 min
Jun 27, 6:19 PM CDTSpecial Weather StatementMAFReagan41 min
Jun 27, 6:38 PM CDTAreal Flood AdvisoryMAFMidland, Upton3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.